MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER

INTUITIVE SURGICAL, INC ENDOWRIST; REDUCER
Model Number 470381-12
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure, the reducer valve fell inside the patient while the surgeon was performing a colon mobilization with a laparoscopic instrument through the reducer.The fragment was retrieved with laparoscopic instrument forceps during the same procedure.The customer replaced the reducer with a back-up device of the same kind and completed the procedure with no reported injury.Intuitive surgical, inc.(isi) has attempted to obtain additional information related to the reported event.However, as of the date of this report, no additional information has been provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the reducer involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.Failure analysis found the primary failure of the broken reducer to be related to the customer reported complaint.A segment of the blue rubber septum duckbill seal was found to be broken.The broken piece, measuring approximately 0.132" x 0.196" was missing and not returned with the reducer.The root cause of this failure is typically attributed to mishandling/misuse.A review of the procedure log confirmed the low anterior resection surgical procedure was performed on (b)(6) 2022 via system (b)(4).In addition, the reducer information cannot be verified through the system log review as there are no logs available for accessories.Images of the reducer related to this event were received.A review of the submitted images was performed by the regulatory post market surveillance (rpms) specialist.The images confirmed that the reducer valve/seal was detached.The root cause of the failure mode cannot be confirmed without the returned device.This complaint is being reported due to the following conclusion: during a da vinci-assisted low anterior resection surgical procedure, it was alleged that the reducer valve became detached from the reducer and fell inside the patient.The fragment was retrieved during the same procedure.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) performed follow-up on 12-oct-2022 and obtained the following additional information regarding the reported event: the device was reportedly inspected prior to use, and no issues were noted.The device was in use for about 2-3 hours up until it broke.The surgeon was using a laparoscopic grasper instrument through the reducer to take down the splenic flexure at the time of the event.The surgeon reported that while the laparoscopic grasper instrument was going through the reducer, it moved too fast and might have caused the reducer valve to fall off.After the reducer valve fell inside the patient, the fragment was visually located and retrieved with a laparoscopic grasper instrument during the same procedure.It was confirmed that all fragments were retrieved.No additional surgical procedure was required, and there were no post-operative tests performed to check for remaining fragments.The laparoscopic grasper instrument was removed prior to and after the breakage with resistance through the cannula.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.It was confirmed that there was no patient harm, injury or adverse outcome.A video recording of the procedure is not available, but images of the device damage were provided to isi for evaluation.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
REDUCER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15592663
Report Number2955842-2022-14535
Device Sequence Number16690850
Product Code NAY
UDI-Device Identifier10886874112585
UDI-Public(01)10886874112585(10)L10220217
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K162411
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470381-12
Device Catalogue Number470381
Device Lot NumberL10220217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/12/2022
Supplement Date Received by Manufacturer10/12/2022
Initial Report FDA Received Date10/12/2022
Supplement Report FDA Received Date11/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown